cstnprapp14.centerstone.lan

How to recognize and respond to opioid overdose

The U.S. opioid crisis has become a more prominent issue over the last few years, and for good reason. Since 1999, more than 750,000 people have died in the U.S. from drug overdose. In 2018, more than 67,000 overdose deaths occurred with opioids contributing to nearly 70% of those deaths.

Fortunately, from 2017 to 2018, the rate of overdose deaths decreased by 4.6%. While the numbers seem to be moving in a positive direction, there is still much to be done to address this issue. One of the best ways everyone can help is knowing the signs of opioid overdose and steps to take when someone overdoses.

 

Signs of opioid overdose:

While someone experiencing overdose may not have every symptom, the appearance of any of these symptoms is cause for concern.

  • Slow or irregular breathing
  • Constricted, small “pin point” pupils
  • Blue lips or fingertips
  • Nodding off and sleeping
  • Unresponsiveness

 

Ways to help someone who has overdosed from opioids:

Once a person has overdosed, they cannot help themselves. It is vital for others to know how to help someone who overdoses – it can save their life.

  • Always first: call 911. Calmly explain where you are and the signs you are seeing. Calling 911 will ensure that they will get the best medical help as soon as possible, and they will guide you through ways to help your loved one.
  • Keep them engaged. Try to keep the person’s mind active by asking questions or trying to make conversation. It is best that they stay awake.
  • Rub their sternum. Giving sternum rubs can help their body’s essential functions return to operating as normal.
  • Perform CPR if qualified. If your loved one is not breathing, performing CPR is the best way to help. Continue performing CPR until professional medical help arrives – even if they never respond, this gives them a better chance of survival.
  • Administer NARCAN (naloxone) if available. This is the quickest way to counteract overdose. While this will reverse their overdose symptoms, it isn’t a substitute for emergency medical care, as there is still the possibility that they will relapse into respiratory depression. Be wary of the immediate results of NARCAN, as it will put the body into withdrawal. Your loved one may not feel good after you use it, but it can save their life.

If you or a loved one is struggling with substance use disorder, Centerstone can help. To learn more about our recovery programs, call 1-877-HOPE123 (877-467-3123) or visit centerstone.org/service/addiction-recovery/.

 

Location Finder



Call Now

photo of
Centerstone
helpnow@centerstone.org
44 Vantage Way
Nashville, TN, 37228 United States
877-467-3123